MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD NEXIVA¿ CLOSED IV CATHETER SYSTEM; INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD NEXIVA¿ CLOSED IV CATHETER SYSTEM; INTRAVASCULAR CATHETER
Model Number 383538
Medical Device Problem Codes Leak/Splash (1354); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during use, the bd nexiva¿ closed iv catheter system produced a "pop" where the needle pushed back into the catheter lumen, and failed to puncture the patient's skin.The following information was provided by the initial reporter: "i myself, and fellow coworkers began experiencing issues with these ivs on friday.Though i have not ever experienced this issue before, when attempting to stick a patient, there is like a pop where the needle pushes back inside the catheter lumen; consequently, we are left wondering "why isn't this puncturing the skin." it is almost like the needle is dull.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d.10.Device available for eval?: yes.D.10.Returned to manufacturer on: 2/17/2020.H.6.Investigation: our quality engineer inspected the samples and photographs submitted for evaluation.Bd received a total of 68 unused representative 20ga bd nexiva closed iv catheter system ¿dual port units within undamaged sealed packages from lot number 9325212, reference number 383538.All components were present and intact.A penetration and drag test was performed on the units.55 of the 68 units failed the test for needle tip penetration force.The reported issue was confirmed.The dhr for lot number 9325212 has been reviewed.Qn (b)(4) (suspect penetration and drag oos) was initiated and could potentially be related to this incident.This was physical/mechanical evidence to confirm and support a manufacturing related issue for the reported defect relating to either the manufacturing process or raw material received.Damaged cannulas can occur during multiple stages of manufacturing such as improper angle of release at offload, operator handling, and/or gripper damage.Capa#708490 was initiated.This capa has introduced a new tamping tool to reduce the likely hood of operator handling affecting the cannula tip quality.The tamping tool is used to move the cannulas flush in the hopper, so they can feed into the manufacturing equipment.

Brand Name
BD NEXIVA¿ CLOSED IV CATHETER SYSTEM
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
MDR Report Key9716887
Report Number1710034-2020-00082
Device Sequence Number3159625
Product Code FOZ
UDI-Device Identifier30382903835387
UDI-Public30382903835387
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K183399
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date10/31/2022
Device Model Number383538
Device Catalogue Number383538
Device Lot Number9325212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Initial Date Received by Manufacturer 01/26/2020
Supplement Date Received by Manufacturer01/26/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;